Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking zantac and nexium for chronic hives of undetermined etiology and laryngeal reflux. Having nausea and occasional epigastric burning. Cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Good afternoon!

I have been on Zantac 300 mg bid for several years to control chronic hives of undetermined etiology. Recently my ENT doctor added Nexium 40 mg bid for "laryngeal reflux" based on an erythematous vocal cords seen on nasal endoscopy and an unresolving sore throat. I have never experienced heart burn, water brash, or noticed "acid" coming up in the back of my throat. I still have the sore throat from time to time that my ENT doctor tells me is "allergies". Despite all of this acid suppression, I still experience almost daily nausea and occasional epigastric burning. I cannot relate either to anything in particular, e.g. timing with food/medication intake or consuming certain foods. What are the potential differential diagnoses for this symptom?

Also, another physician also recently told me it was impossible to have gastric/laryngeal reflux as the cause of my sore throat because the total daily dose of Zantac of 600 mg alone would control any reflux I might have. Is this true?

Posted Fri, 6 Sep 2013 in Digestion and Bowels
Answered by Dr. Shoaib Khan 55 minutes later
Brief Answer:
Differential diagnosis given; no that is not true

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

1. The differential diagnosis based on the presentation you are experiencing includes the following:
-Peptic ulcer disease
-Gatroesophageal reflux disease (GERD)
-Hiatus hernia
-Achalasia cardia
-Irritable bowel syndrome
-Intestinal motility disorders
-Esophageal growth abnormalities

2. I would like to disagree with the statement this other physician has made as in my practice I have seen numerous patients who have not responded to medication alone and have even required surgery (there are numerous surgical options available especially for patients who are non-responsive to medication; which would otherwise not be required if this physician's statement were true).

I hope you found my response helpful and informative. Do write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor